Synthetic marijuana just as dangerous

Posted on: 8:05 am, March 19, 2012, by

Spice

(CNN) — It may not be marijuana, but its effects are just as potent. A new report in this week’s edition of the journal Pediatrics finds more emergency rooms across the United States are seeing an increase in patients who have used synthetic marijuana.

Known as K2, K2, Mr. Smiley and Blaze, the product can have similar but sometimes more serious consequences than marijuana? These synthetic cannabinoids are a blend of plant and herbal materials that have been sprayed with chemicals, which produce a certain toxicity.

Sold in such places at gas stations, convenience stores and on the internet, the synthetic marijuana produce euphoric and psychoactive effects similar to those associated with marijuana. But doctors say there are additional side effects that may be particularly dangerous. The drug can leave patients catatonic and listless. And what makes matters worse, very little is known about Synthetic marijuana or how to treat an adverse reaction or overdose.

“When we suspected the use of synthetic marijuana in these patients, we soon realized that there is little information about this drug in the medical literature,” said Dr. Joanna Cohen, a pediatric emergency medicine physician at Children’s National Medical Center in Washington D.C. and the lead author of the paper. “Because it is a relatively new drug,” Cohen notes, “we should be aware of the symptoms and make a concerted effort to share our experiences in treating patients so we can develop best practices.”

The American Association of Poison Control Centers reported 4,500 calls involving synthetic cannabinoid toxicity from 2010 to 2011. The drug is difficult to detect, because it does not show up on routine drugs tests. Further lab work is needed to find if a person is using it. The study authors recommend lab studies that include a comprehensive screening (electrolytes, urine test, blood alcohol level) since many drugs are often used together.

Because little research has been done on these products, pediatricians are concerned about the drugs’ effects on the teenage brain. Experts predict the synthetic drug may go so far as to effect memory loss and psychosis, if it’s used over a long period of time

If you’re a parent and suspect your child may be using synthetic marijuana, look for these signs: Excessive sweating, agitation, inability to speak, aggression and restlessness. If a teen is showing these symptoms, doctors recommend you seek medical attention for your child immediately.

The-CNN-Wire/Atlanta/+1-404-827-WIRE(9473)
™ & © 2012 Cable News Network, Inc., a Time Warner Company. All rights reserved.